Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Birmingham, AL

August 7, 2018Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 7, 2018, 5:04 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 5:04 PM CDT (22:04 UTC)
Expired
Aug 7, 2018, 8:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WGUS54 KBMX 072204
FFWBMX
ALC073-080100-
/O.NEW.KBMX.FF.W.0035.180807T2204Z-180808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
504 PM CDT TUE AUG 7 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  East central Jefferson County in central Alabama...

* Until 800 PM CDT.

* At 504 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Northeastern Birmingham, Trussville, Irondale, Leeds, Moody, Center
  Point, Pinson, Tarrant, Chalkville, Shops of Grand River, Alton,
  Grayson Valley, Barber Motorsports Park, Birmingham Airport,
  Birmingham Race Course and Ruffner Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3367 8653 3363 8653 3363 8654 3362 8655
      3356 8655 3355 8654 3352 8655 3351 8656
      3356 8677 3368 8672

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:42 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 12:42 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1242 PM CDT Tue Aug 7 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Hot and humid conditions persist today through Central AL as high
pressure remains in place across the Gulf States. The ridge does
begin to weaken slightly as a shortwave trough starts to slide
through the Central Plains and into the Ozarks by this afternoon.
Very similar rain chances today as we had yesterday with isolated
to scattered coverage around peak heating, with the best chances
south and east of the I-85 corridor.

Heat will be the main story for the day as temperatures will be in
the low to mid 90s for most of the area. I wouldn't be surprised
to see some locations in our southern counties reach into the
upper 90s (forecast high in Demopolis is 97 with Montgomery around
96). Dewpoints are expected to be in the low to mid 70s, which
will make heat indices reach triple digits for most of Central AL.
Areas in southern-most counties will likely reach or exceed 105
degree heat index, so I will add heat impacts to the HWO for this
afternoon along with issuing a heat advisory to cover those areas
that could be at or above the 105 degree criteria.

The hiccup with the heat will be the scattered
showers/thunderstorms that are expected to develop this
afternoon. Convective initiation will likely be right around or
just after peak heating, so expect most sites to still reach
triple digit heat indices, but some sites may be limited some if
storms develop sooner.

Storm coverage begins to diminish after sunset tonight and we'll
likely have a brief period where most of the area becomes rain-
free. However; as we go into the overnight period, the trough to
our northwest slides closer to Central AL and could lead to some
increased lift in our northwestern counties due to synoptic height
falls. Therefore, will continue mention of slight chance of
showers/thunderstorms north and west of the I-59 corridor through
the entire overnight period.

25/Owen

.LONG TERM...
Wednesday through Monday.

The middle and end of the week will feature a weather pattern
which has been replayed several times this summer. An ridge
across the western CONUS will amplify with a deepening trough in
the eastern CONUS. Deep-layer west-southwest flow should
strengthen on Wednesday as a shortwave approaches from the
northwest, favoring enhanced rain chances especially along and
north of I-20. Farther south, a lingering upper-level ridge should
provide enough subsidence to limit development. The area of
higher rain chances should gradually progress southeastward on
Thursday and Friday as height falls overspread our forecast area.

Model guidance is in general agreement for Saturday through
Monday, indicating a continued presence of westerlies aloft and a
trough centered over the Ohio Valley. This may allow a zone of
relatively higher PWAT values to persist, leading to scattered
convection each afternoon and evening.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms are developing across the area at mid
day. Coverage will be great enough to warrant vicinity wording and
tempos at all terminals this afternoon. Other than the more
organized line of storms near TOI, activity is more pulse-like and
typical for summertime. It will be short lived, but produce heavy
rainfall, strong wind gusts and frequent lightning.

Activity will diminish this evening, by 02-03Z. Vis reductions due
to fog have been quite localized the last few nights and will stick
with persistence for now, and not include fog in tonight's forecast.

14

&&

.FIRE WEATHER...

High relative humidity values will continue. Relatively low rain
chances today will give way to higher rain chances for Wednesday
through Friday. Morning fog and low clouds will be possible in
locations that receive afternoon and evening rainfall. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     93  71  92  71  88 /  20  20  50  50  70
Anniston    94  72  92  72  89 /  20  20  50  40  60
Birmingham  95  74  93  74  89 /  20  20  50  40  70
Tuscaloosa  97  74  95  75  90 /  20  20  40  30  60
Calera      94  72  92  72  88 /  20  20  40  40  60
Auburn      93  73  91  73  88 /  30  20  30  30  40
Montgomery  96  74  94  74  91 /  30  20  30  20  40
Troy        95  74  94  73  91 /  50  20  30  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory from noon today to 7 PM CDT this evening for the
following counties: Autauga...Barbour...Bullock...Dallas...
Elmore...Greene...Hale...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Russell...Sumter.

&&
Hazardous weather outlook, Aug 7, 3:13 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
313 AM CDT Tue Aug 7 2018

ALZ011>015-017>050-081115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
313 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heat indices will reach or exceed 105 degrees for portions of South
Central Alabama. Limit outdoor activity during the afternoon hours
and drink plenty of water if you must be outside.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

In the hours before

Special weather statement, Aug 7, 4:20 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
420 PM CDT TUE AUG 7 2018

ALZ015-072145-
Walker AL-
420 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER COUNTY UNTIL
445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Cordova, Parrish, Manchester, Lupton, Gamble, Boldo and
Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8720 3374 8742 3394 8741 3392 8717
TIME...MOT...LOC 2120Z 183DEG 7KT 3381 8731

32/Davis
Special weather statement, Aug 7, 4:21 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 PM CDT TUE AUG 7 2018

ALZ011-014-072145-
Winston AL-Marion AL-
421 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haleyville, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haleyville, Needmore, Bear Creek, Posey Field Airport, Pebble and
Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8748 3426 8746 3417 8771 3431 8780
TIME...MOT...LOC 2121Z 247DEG 9KT 3427 8769

32/Davis
Special weather statement, Aug 7, 4:23 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
423 PM CDT TUE AUG 7 2018

ALZ024-072200-
Jefferson AL-
423 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Birmingham, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Birmingham, Gardendale, Fultondale, Tarrant, Adamsville,
Graysville, Brookside, Mulga, Cardiff, Forestdale, Docena and New
Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3355 8680 3356 8697 3371 8690 3368 8671
TIME...MOT...LOC 2123Z 204DEG 9KT 3359 8682

32/Davis
Special weather statement, Aug 7, 4:37 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT TUE AUG 7 2018

ALZ032>034-072215-
Hale AL-Bibb AL-Perry AL-
437 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY...SOUTHEASTERN
HALE AND SOUTHWESTERN BIBB COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newbern to near Low Gap. Movement was east
at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Greensboro, Newbern, Eoline, Low Gap, Mertz, Morgan Springs, Harmon,
Wateroak and Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 8741 3301 8732 3306 8731 3304 8720
      3255 8752 3257 8770
TIME...MOT...LOC 2137Z 266DEG 6KT 3259 8760 3300 8732

32/Davis
Local storm report, Aug 7, 4:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 SE WALKER COUNTY AIRP 33.88N 87.28W
08/07/2018  E0.50 INCH       WALKER             AL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL REPORTED ALONG HWY 195
            NEAR ST. CECILIA CATHOLIC CHURCH.

&&

TG
Local storm report, Aug 7, 5:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             TRUSSVILLE              33.62N 86.61W
08/07/2018  E0.50 INCH       JEFFERSON          AL   PUBLIC

            PEA TO DIME SIZE HAIL REPORTED IN
            TRUSSVILLE.

&&

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:44 PM CDTSpecial Weather StatementBMXBarbour31 min
Aug 7, 3:18 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bullock, Dallas, Elmore, Greene and 10 more16 hr
Aug 7, 1:21 PM CDTSpecial Weather StatementBMXMontgomery24 min
Aug 7, 1:26 PM CDTSpecial Weather StatementBMXElmore34 min
Aug 7, 1:37 PM CDTSpecial Weather StatementBMXWalker23 min
Aug 7, 1:44 PM CDTSpecial Weather StatementBMXMontgomery46 min
Aug 7, 2:38 PM CDTSpecial Weather StatementBMXFayette37 min
Aug 7, 2:44 PM CDTSpecial Weather StatementBMXChambers31 min
Aug 7, 2:53 PM CDTSpecial Weather StatementBMXCoosa37 min
Aug 7, 2:54 PM CDTSpecial Weather StatementBMXTuscaloosa36 min
Aug 7, 3:08 PM CDTSpecial Weather StatementBMXBibb37 min
Aug 7, 3:13 PM CDTSpecial Weather StatementBMXChambers32 min
Aug 7, 3:23 PM CDTSpecial Weather StatementBMXChilton37 min
Aug 7, 3:30 PM CDTSpecial Weather StatementBMXFayette30 min
Aug 7, 3:44 PM CDTSpecial Weather StatementBMXMarion31 min
Aug 7, 3:58 PM CDTSpecial Weather StatementBMXWalker32 min
Aug 7, 4:17 PM CDTSpecial Weather StatementBMXJefferson28 min
Aug 7, 4:20 PM CDTSpecial Weather StatementBMXWalker25 min
Aug 7, 4:21 PM CDTSpecial Weather StatementBMXMarion24 min
Aug 7, 4:23 PM CDTSpecial Weather StatementBMXJefferson37 min
Aug 7, 4:30 PM CDTSevere Thunderstorm WarningBMXJefferson30 min
Aug 7, 4:37 PM CDTSpecial Weather StatementBMXHale38 min
Aug 7, 4:49 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Aug 7, 4:57 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair33 min
Aug 7, 5:11 PM CDTSpecial Weather StatementBMXHale34 min
Aug 7, 6:20 PM CDTSpecial Weather StatementBMXEtowah25 min
Aug 7, 6:39 PM CDTSpecial Weather StatementBMXEtowah36 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.